Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 18, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at May 24, 2004, 2:45 AM EDT for Madison County, Onondaga County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 2:45 AM EDT (06:45 UTC)
- Expired
- May 24, 2004, 6:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
Counties Madison County, NY, Onondaga County, NY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 6.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 240644 FFWBGM NYC053-067-241045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 245 AM EDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN MADISON COUNTY IN CENTRAL NEW YORK ONONDAGA COUNTY IN CENTRAL NEW YORK * UNTIL 645 AM EDT * AT 245 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN MOVING INTO THE WARNING AREA FROM THE WEST. THE HEAVY RAIN WILL CONTINUE UNTIL AROUND DAYBREAK. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SYRACUSE...MARCELLUS...MANLIUS...WESTVILLE...CHITTENANGO... AND CAMILLUS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LAT...LON 4302 7647 4289 7630 4302 7561 4322 7617 $$ MSE
2 follow-up statements
000 WGUS71 KBGM 240827 FFSBGM NYC053-065-067-241115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 422 AM EDT MON MAY 24 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 645 AM EDT FOR NORTHERN MADISON AND ALL OF ONDONDAGA COUNTIES... AND UNTIL 715 AM FOR ONEIDA COUNTY... AT 415 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS SHOWING THAT THE HEAVIEST RAIN WAS BEGINNING TO SHIFT SOUTHEAST OF THE WARNING AREA. HOWEVER... SHOWERS WILL CONTINUE ACROSS THE AREA THROUGH THE EARLY MORNING HOURS... WITH ADDITIONAL RAINFALL AMOUNTS OF UP TO HALF AN INCH IN MANY PLACES. THE COMBINATION OF HEAVY RAIN DURING THE NIGHT... AND CONTINUED SHOWERS EARLY THIS MORNING... WILL KEEP THE FLOOD THREAT GOING THROUGH THE EARLY MORNING HOURS. LOCATIONS WHERE THE WARNING REMAINS IN EFFECT INCLUDE SYRACUSE... BALDWINSVILLE...ROME... AND THE ONEIDA LAKE AREA. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS AROUND THE ABOVE MENTIONED LOCATIONS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. $$ MSE
000 WGUS71 KBGM 241011 FFSBGM NYC053-067-241200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 607 AM EDT MON MAY 24 2004 ...THE FLASH FLOOD WARNING FOR ONONDAGA AND NORTHERN MADISON COUNTIES HAS BEEN CANCELLED... THE HEAVY RAIN OVERNIGHT THAT PROMPTED THE FLASH FLOOD WARNING HAS ENDED... SO THE WARNING HAS BEEN CANCELLED. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE AFTER 8 AM WITH HEAVY RAIN POSSIBLE. THE SITUATION WILL CONTINUE TO BE MONITORED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. $$ MSE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 23, 9:30 PM EDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 23, 9:30 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 930 PM EDT SUN MAY 23 2004 .UPDATE... STORMS THAT MOVED THROUGH NY/PA BORDER COUNTIES EARLIER HAVE MOVED EAST. NO ADDITIONAL STORMS ARE MOVING TOWARDS THE WATCH AREA...SO CANCELLED THE SEVERE TSTORM WATCH. WATER VAPOR IMAGERY SHOWS A WELL DEFINED SHORTWAVE MOVING THROUGH ERN INDIANA...WHICH WILL MOVE INTO NY LATER TONIGHT AND COULD PRODUCE ADDITIONAL SEVERE WEATHER. REMOVED EARLY EVENING WORDING...OTHERWISE NO OTHER CHANGES TO CURRENT FORECAST. && .PREV DISCUSSION... SCATTERED ACTIVITY BEGINNING TO DEVELOP ACROSS FAR SE ZONES AND ALONG LAKE BOUNDARIES IN WESTERN NEW YORK AS ATMOSPHERE DESTABILIZES. TONIGHT, BOUNDARY WILL SLOWLY MOVE NORTH OVER CWA BUT NEVER MAKE IT MUCH FURTHER THAN OUR NRN ZONES. LATER TONIGHT AROUND 06Z AREA IN RIGHT ENTRANCE REGION OF UPPER LEVEL JET WITH DECENT UPPER LEVEL DIVERGENCE. SHORT WAVE NOW ENHANCING CONVECTION ACROSS INDIANA WILL MOVE NORTHEAST ACROSS NY/PA BORDER. THESE FEATURES COMBINED WITH STRONG BAROCLINIC ZONE AND STRENGTHENING LOW LEVEL WINDS WILL PRODUCE WIDESPREAD CONVECTION OVER MUCH OF THE AREA LATER TONIGHT. INSTABILITY NOT AS SIGNIFICANT AS LAST NIGHT BUT BULK SHEAR VALUES SUFFICIENT TO SUPPORT SVR CONVECTION WITH THE POSSIBILITY OF FLASH FLOODING DUE TO HIGH PWATS. WONT ISSUE ANY FLOOD WATCHES ATTM AS ITS NEARLY IMPOSSIBLE TO DEPICT WHERE THE STRONGEST CONVECTION WILL OCCUR AND COVERING THE ENTIRE CWA WOULD BE OVERDONE. LATER SHIFTS CAN ISSUE IF THREAT BECOMES MORE SIGNIFICANT ESPECIALLY AS 3-6 HR LEAD TIME ON CONVECTIVE FLASH FLOODING IS SUFFICIENT. MONDAY...SFC LOW MOVES ACROSS NYS WITH FROPA DURING THE AFTERNOON. ETA MODEL SOUNDINGS SHOW IMPRESSIVE CAPE >1500 J/KG WITH DRY AIR ABOVE 700 MB. WITH 40-50 KT MID LEVEL FLOW AND DRY PUNCH, DAMAGING WINDS A POSSIBILITY IN ANY STRONG CONVECTION. WENT CHC POPS THROUGH MIDDAY THEN LIKELY POPS FROM I81 EAST. MONDAY NIGHT...AFTER LINGERING EVENING CONVECTION IN EASTERN ZONES SKIES WILL BECOME PARTLY CLOUDY AS SFC LOW MOVES OFF THE EAST COAST AND UPPER LEVEL RIDGING BEGINS. TUESDAY...INCLUDED CHC POPS OVER FAR WESTERN ZONES DURING THE AFTERNOON IN RESPONSE TO WAA FORCING IN ADVANCE OF NEXT SYSTEM, OVER THE UPPER GREAT LAKES. EXTENDED (MON NITE-FRI)... A SHORT WAVE SWINGING THRU AN DEVELOPING UPPER TROUGH WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY NIGHT INTO WEDNESDAY NIGHT. DRY... COOLER WEATHER WILL FOLLOW THURSDAY AND FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FOR THE FIRST TIME IN A COUPLE OF WEEKS AS A PRETTY IMPRESSIVE UPPER LEVEL TROUGH DEVELOPS OVER THE EAST DURING THE SECOND HALF OF THE WEEK. RELATIVELY COOL WEATHER LOOKS LIKELY TO PERSIST THROUGH NEXT WEEKEND. && .AVIATION... SIMILAR TO YESTERDAY... AREAS OF MVFR AND EVEN IFR CIGS ARE PERSISTING WELL INTO THE AFTERNOON ACROSS THE NORTHERN TAF SITES NORTH OF THE LOW LEVEL FRONTAL BOUNDARY. CIGS WILL GRADUALLY LIFT AHEAD OF A SHORT WAVE AND DEVELOPING CONVECTIVE SYSTEM MOVING IN FROM THE GREAT LAKES THIS EVENING. IN THE MEANTIME... WIDELY SCT TSRA IS POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME WEAK MESOSCALE BOUNDARIES OVER NORTHERN AND CENTRAL PA COULD BE THE TRIGGER POINT FOR A FEW OF THESE STORMS. EXPECT THE BEST CHC FOR WIDESPREAD THUNDERSTORMS TO BE MID EVENING INTO THE EARLY MORNING HOURS AS LARGE-SCALE LIFT MOVES ACROSS THE AREA IN ASSOCIATION WITH A SHORT WAVE MOVING EAST FROM THE LOWER GREAT LAKES. ONCE THESE SHOWERS DIE DOWN... EXPECT PATCHY MVFR AND LOCALIZED IFR CIGS AND VSBYS LATE TONIGHT AND EARLY MONDAY... FOLLOWED BY IMPROVING CONDITIONS... BUT STILL A CHC OF THUNDERSTORMS... BY MONDAY AFTERNOON. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE PA...NONE UPDATE...VAN AUSDALL SHORT TERM...RRM EXTENDED/AVIATION...MSE
Hazardous weather outlook, May 23, 5:00 AM EDT, 21 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 500 AM EDT SUN MAY 23 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-241000- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 500 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS AND SHOWERS WILL MOVE EAST ALONG A NEARLY STATIONARY FRONT TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BRING STRONG DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. THE RAIN COULD BE ENOUGH TO CAUSE FLASH FLOODING. THE GREATEST THREAT WOULD BE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS AND SHOWERS WILL CONTINUE MONDAY. THERE IS A CONTINUED THREAT OF FLASH FLOODING AND DAMAGING WINDS ON MONDAY AND MONDAY NIGHT. THERE IS AGAIN A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON MONDAY AND MONDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS POSSIBLE AGAIN THIS AFTERNOON AND EVENING. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF GREATER THAN AN INCH OF RAIN TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
In the hours before
Special weather statement, May 23, 8:55 PM EDT, 5 hours 50 minutes before
NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-240200- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH CANCELLATION NATIONAL WEATHER SERVICE BINGHAMTON NY 855 PM EDT SUN MAY 23 2004 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK... BROOME...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...OTSEGO... SCHUYLER...STEUBEN...SULLIVAN...TIOGA AND TOMPKINS. IN NORTHEAST PENNSYLVANIA... BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND WYOMING. THUNDERSTORMS HAVE MOVED OUT OF THE AREA...THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.
Special weather statement, May 23, 9:11 PM EDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 911 PM EDT SUN MAY 23 2004 NYZ017-018-240200- CAYUGA NY-ONONDAGA NY- 911 PM EDT SUN MAY 23 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING INTO THE AREA... AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR AUBURN....OR ABOUT OVER MARYSVILLE....MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... MARCELLUS AND MARIETTA AT 930 PM. CEDARVALE AND TAUNTON AT 945 PM. ONONDAGA AND NEDROW AT 1000 PM. THE PRIMARY THREAT WITH THIS STORM WILL BE SMALL HAIL... LIGHTNING... AND BRIEF VERY HEAVY RAIN. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MSE
Special weather statement, May 23, 10:55 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1055 PM EDT SUN MAY 23 2004 NYZ018-240345- ONONDAGA NY- 1055 PM EDT SUN MAY 23 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 1051 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR BALDWINSVILLE.... OR ABOUT OVER WOODARD....MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... NORTH SYRACUSE AT 1110 PM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MSE
Special weather statement, May 23, 11:26 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1126 PM EDT SUN MAY 23 2004 NYZ036-240415- MADISON NY- 1126 PM EDT SUN MAY 23 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM ONEIDA TO CORTLAND.....MOVING EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR... WEST EATON AND SOLSVILLE AT 1145 PM. SOUTH LEBANON AND POOLVILLE AT MIDNIGHT. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MSE
Local storm report, May 24, 12:28 AM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1228 AM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD STEUBEN 43.32N 75.28W
05/24/2004 ONEIDA NY COUNTY OFFICIAL
FLOODING ON A CREEK HAS FLOODED ROADWAYS.
0945 PM HAIL NORTH SYRACUSE 43.13N 76.13W
05/23/2004 0.75 INCH ONONDAGA NY TRAINED SPOTTER
&&
MSEThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:31 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 44 min |
| May 23, 10:03 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 42 min |
| May 23, 11:05 PM EDT | Flash Flood Warning | BGM | Oneida | 3 hr |
| May 23, 11:45 PM EDT | Flash Flood Warning | BGM | Madison, Onondaga | 3 hr |
| May 24, 2:00 AM EDT | Flash Flood Warning | BGM | Oneida | 6 hr |
| May 24, 8:56 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 34 min |
| May 24, 9:29 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 46 min |
| May 24, 9:51 AM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 39 min |
| May 24, 10:46 AM EDT | Severe Thunderstorm Warning | BGM | Delaware | 44 min |
| May 24, 11:29 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 46 min |
| May 24, 3:30 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 45 min |
| May 24, 4:06 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 39 min |
| May 24, 4:31 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 44 min |
| May 24, 4:37 PM EDT | Tornado Warning | BGM | Oneida | 23 min |
| May 24, 5:00 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 30 min |
| May 24, 5:12 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 33 min |
| May 24, 5:19 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 56 min |
| May 24, 5:22 PM EDT | Tornado Warning | BGM | Broome, Delaware | 53 min |
| May 24, 5:47 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 43 min |
| May 24, 5:59 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 31 min |
| May 24, 6:28 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 62 min |
| May 24, 6:44 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 46 min |
| May 24, 7:38 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 52 min |
Nearby
Flash Flood Warnings in New York, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.